Vemurafenib-induced toxic epidermal necrolysis: possible cross-reactivity with other sulfonamide compounds

    loading  Checking for direct PDF access through Ovid

Abstract

Vemurafenib is a newly licensed target-directed medication. It has been proven to improve the survival of patients with metastatic melanoma and the BRAFV600E mutation; however, adverse cutaneous reactions are frequent. Few cases of life-threatening severe cutaneous adverse reactions (SCARs) induced by vemurafenib have been reported. Dabrafenib, another selective BRAF inhibitor, has been licensed recently as an alternative drug with the same indications. From a molecular point of view, both vemurafenib and dabrafenib contain a sulfonamide group; cross-reactivity to sulfonamide compounds has been reported in allergic patients. We report on a patient with vemurafenib-induced toxic epidermal necrolysis (TEN). In vitro analysis of lymphocyte reactivity to vemurafenib showed positive results, confirming drug causality. In addition, lymphocytes from the patient reacted to dabrafenib and to the antibiotic sulfonamide drug sulfamethoxazole. Moreover, lymphocytes from two patients with cutaneous adverse reactions to sulfamethoxazole also reacted to vemurafenib and dabrafenib in vitro. These data strongly suggest that there might be clinical cross-reactivity between BRAF inhibitors and sulfonamides in some patients. Thus, precautions should be taken to avoid sulfonamide drugs as much as possible in patients showing serious hypersensitivity reactions to vemurafenib and vice versa.

What's already known about this topic?

What does this study add?

Related Topics

    loading  Loading Related Articles